Dry eye symptoms and ocular pain in veterans with glaucoma

Aubrey R. Tirpack, Elizabeth Vanner, James M. Parrish, Anat Galor, Hong Uyen Hua, Sarah R. Wellik

Research output: Contribution to journalArticlepeer-review

8 Scopus citations

Abstract

Dry eye and glaucoma are two frequently encountered ocular conditions, which can lead to substantial morbidity and decreased quality of life. Patients on topical glaucoma medications are known to be at greater risk for ocular surface symptoms. Veterans seen in the eye clinics at the Miami Veterans Affairs Hospital from January to July 2016 completed surveys assessing dry eye and ocular pain symptoms, including the five item Dry Eye Questionnaire (DEQ5). A total of 62 patients with glaucoma completed the survey. Of those, 52 were on glaucoma medications at the time of the survey, with the majority requiring more than one medication to control intraocular pressure. The frequency of mild or greater dry eye symptoms (defined as DEQ5 >6) tended to increase with increasing medication burden, and patients on brimonidine were more likely to report a DEQ5 >6. Patients on three or more glaucoma medications were more likely to report symptoms of shooting pain, dryness, and itchiness. Patients using timolol were more likely to report throbbing and pain by light, while those on latanoprost reported stinging. Our data support an association between increasing number of glaucoma medications and worsening of dry eye symptoms. Patient and medication-associated symptoms can be used to tailor individual medication regimens.

Original languageEnglish (US)
Article number1076
JournalJournal of Clinical Medicine
Volume8
Issue number7
DOIs
StatePublished - Jul 2019

Keywords

  • Dry eye
  • Dry eye disease
  • Glaucoma
  • Glaucoma medications
  • Ocular pain

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Dry eye symptoms and ocular pain in veterans with glaucoma'. Together they form a unique fingerprint.

Cite this